Hail, Coffey
- When
- April 9, 5:08 PM CST
- Where
- Coffey County, 1.38 mi S of Gridley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -95.880
Relayed by local law enforcement.
Supercell thunderstorms developed across southeast Kansas during the late afternoon hours of the 9th, and lifted north of a surface warm front through the evening. The environment north of the front was less favorable for maintenance of strong thunderstorms, and cells weakened as they moved into the Topeka county warning area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Supercell thunderstorms developed across southeast Kansas during the late afternoon hours of the 9th, and lifted north of a surface warm front through the evening. The environment north of the front was less favorable for maintenance of strong thunderstorms, and cells weakened as they moved into the Topeka county warning area. Nevertheless, one thunderstorm was able to produce quarter size hail in Coffey County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 9, 2:38 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT THU APR 9 2009 .DISCUSSION... AN INTENSE UPPER LEVEL LOW WAS LOCATED ACROSS SOUTHWEST KS. THE 18Z SURFACE MAP SHOWED A DEEPENING SURFACE LOW...992MB...ACROSS NORTHWEST OK. A WARM FRONT EXTENDED EAST ACROSS THE OK AND KS...THEN EXTENDED SOUTHEAST ACROSS NORTHERN OK. DEEPER GULF MOISTURE WAS RACING NORTHWARD ACROSS EASTERN OK WITH LOWER 60 DEWPOINT AS FAR NORTH AS I-40. MID 50 DEWPOINTS WERE LOCATED JUST SOUTH OF THE WARM FRONT ALONG THE OK AND KS BORDER...SOUTH OF COFFEYVILLE KS. SFC MOISTURE WAS BEGINNING TO ADVECT NORTHWEST INTO SOUTH CENTRAL KS ON THE NORTHEAST SIDE OF THE SFC LOW...ICT ALREADY HAD A 50 DEG F DEWPOINT. 0-1 KM SRH WAS 300 TO 400 J/KG ALONG AND NORTH OF THE WARM FRONT ACCORDING TO THE 18Z RUN OF THE RUC MODEL...THUS ANY SURFACE BASED SUPERCELL THUNDERSTORMS IN THE VICINITY OF THE WARM FRONT WILL BE CAPABLE OF PRODUCING TORNADOES. THE LOW-LEVELS NORTH OF THE WARM FRONT ARE COOL AND STABLE...THUS ANY STORM MOVING 10 OR SO MILES NORTH OF THE WARM FRONT WILL BECOME ELEVATED BUT MAY POSE A LARGE HAIL HAZARD. THIS AFTERNOON THROUGH TONIGHT. AS THE UPPER LOW PUSHES EAST INTO SOUTH CENTRAL KS...STRONG ASCENT AHEAD OF THE 5H LOW WILL CAUSE SUPERCELL THUNDERSTORMS TO DEVELOP FROM THE TRIPLE POINT SOUTHEAST OF ICT ACROSS NORTH CENTRAL AND EASTERN OK LATE THIS AFTERNOON AND EVENING. SOME OF THE SUPERCELLS THAT DEVELOP ACROSS SOUTH CENTRAL KS AND NORTH CENTRAL OK WILL MOVE NORTHEAST AND CROSS THE WARM FRONT. THE SUPERCELLS WILL BECOME ELEVATED ONCE CROSSING THE WARM FRONT AND BEGIN TO WEAKEN AS THEY MOVE INTO PORTIONS OF EAST CENTRAL KS...THOUGH THEY MAY STILL BE SEVERE AND PRODUCE LARGE HAIL. THE INTENSITY OF THE STORMS WILL BE DEPENDENT ON HOW MUCH 850MB MOISTURE IS ABLE TO ADVECT NORTHWARD ACROSS EAST CENTRAL KS LATE THIS AFTERNOON AND EVENING. THE 18Z PROFILERS AT THE 850MB LEVEL SHOWED SOUTHERLY WINDS OF 30 KTS AS FAR NORTH AS HILLSBORO...KS. IF THE RICHER 850MB MOISTURE CAN MAKE IT NORTH INTO EAST CENTRAL KS THEN THE THREAT FOR ELEVATED SUPERCELLS AND LARGE HAIL WILL INCREASE FOR AREAS SOUTH AND EAST OF I-35. IF THE AIR IS TOO STABLE NORTH OF THE WARM FRONT THEN ANY ELEVATED SUPERCELL WILL WEAKEN AS IT MOVES NORTHEAST INTO EAST CENTRAL KS. THE TORNADO THREAT SHOULD REMAIN ALONG AND SOUTH OF THE SFC WARM FRONT WHICH MAY MOVE AS FAR NORTH AS A ICT TO CHANUTE...KS LINE EARLY THIS EVENING...BUT REMAIN WELL SOUTH OF THE CWA. ONCE THE SFC LOW PASSES SOUTHEAST OF THE CWA WE SHOULD SEE A STEADY LIGHT RAIN DEVELOP ALONG THE DEFORMATION ZONE ON THE NORTH SIDE OF THE UPPER LEVEL LOW MOVING EAST ACROSS SOUTHEAST KS. THERE MAY BE ENOUGH INSTABILITY ACROSS EAST CENTRAL KS FOR ISOLATED THUNDERSTORMS BUT THEY SHOULD NOT BE SEVERE AFTER 900 PM THIS EVENING. THE LIGHT RAIN MAY MIX WITH SNOW BEFORE ENDING LATE TONIGHT ACROSS NORTH CENTRAL KS. BOUNDARY LAYER TEMPERATURES LOOK TOO WARM FOR SNOW ACROSS THE REMAINDER OF THE CWA. THE STRONG EAST WINDS OF 20 TO 30 MPH WILL GRADUALLY SHIFT TO THE NORTHEAST AND NORTH THROUGH THE NIGHT. THE WINDS WILL GRADUALLY DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA LATE TONIGHT AS THE SFC LOW MOVES EAST ACROSS NORTHERN AR. FRIDAY...THE UPPER LOW WILL MOVE EAST INTO THE OH RIVER VALLEY FRIDAY AFTERNOON. ANY LIGHT RAIN ACROSS THE EASTERN COUNTIES DURING THE MORNING HOURS WILL MOVE EAST INTO MO DURING THE MID MORNING HOURS. SKIES WILL CLEAR FROM NORTHWEST TO SOUTHEAST DURING THE LATE MORNING AND AFTERNOON HOURS. LOW-LEVEL CAA WILL ONLY ALLOW HIGHS TO REACH THE MID 50S...THOUGH MORE INSOLATION ACROSS NORTH CENTRAL KS MAY HELP TEMPS WARM INTO THE UPPER 50S. GARGAN THE SFC HIGH PRESSURE RIDGE WILL BE LOCATED ACROSS THE CWA THROUGH FRIDAY NIGHT. WITH CLEAR TO PARTLY CLOUDY SKIES...LIGHT WINDS...RESIDUAL SHALLOW MOISTURE FROM THE EXPECTED RAIN AND TEMPS IN THE MID 30S...FROST POTENTIAL WILL BE IN PLACE FRIDAY NIGHT. LATER SHIFTS WILL NEED TO EVALUATE WHETHER A FROST OR FREEZE ADVISORY WILL BE NEEDED ACROSS THE AREA FRIDAY NIGHT. THE CWA WILL REMAIN IN BETWEEN CURRENT SYSTEM AND APPROACHING WESTERN U.S. TROUGH ON SATURDAY. WITH MOSTLY SUNNY SKIES AND SOUTHEAST WINDS...TEMPERATURES SHOULD RISE INTO THE 60S. MODELS STILL CONSISTENT IN BRINGING THE WESTERN TROUGH...NOW OFF THE CA COAST...SOUTHEAST INTO THE FAR DESERT SOUTHWEST U.S. THEN EJECTING EASTWARD ACROSS THE PLAINS SUNDAY INTO SUNDAY NIGHT. HAVE INCREASED POPS SUNDAY AND SUNDAY NIGHT INTO THE LIKELY CATEGORY AS THE CWA APPEARS WILL BE ON THE NORTH SIDE OF UPPER LOW AS IT LIFTS NORTHEAST ACROSS THE AREA. KEPT HIGHS SUNDAY COOL WITH THE CLOUDS...INCREASING PRECIP CHANCES AND EAST/SOUTHEAST WINDS. WITH THE CAA AND LINGERING CLOUDS/PRECIP CHANCES INTO MONDAY...HAVE KEPT HIGHS IN THE UPPER 40S TO LOWER 50S IN GENERAL. PRECIP CHANCES LOOK TO RAPIDLY DECREASE ON MONDAY AS THE SYSTEM PULLS AWAY AND WILL ONLY CARRY A SLIGHT CHANCE IN THE EVENING OVER THE EASTERN CWA. WILL KEEP LOWS WELL BELOW NORMAL AS WELL WITH READINGS MOSTLY IN THE 30S FOR MONDAY AND TUESDAY...THEN A SLOW MODERATION INTO THE 40S THROUGH THURSDAY MORNING WITH EAST TO SOUTHEAST WINDS. A SLOW TRANSPORT OF LOW LEVEL MOISTURE WITHIN WAA WILL INCREASE SOUTHWEST TO NORTHEAST ACROSS THE CWA AHEAD OF NEXT UPPER TROUGH DIGGING INTO THE WESTERN U.S. BY MID WEEK. FOLLOWED THE MORE CONSISTENT ECMWF SOLUTION IN THIS TIMEFRAME. WILL KEEP POPS AT SLIGHT CHANCE FOR NOW ON WEDNESDAY INTO THURSDAY WITH LOW CONFIDENCE IN THE TIMING AND STRENGTH OF THIS NEXT SYSTEM. EITHER WAY...A GRADUAL INCREASE IN HIGH TEMPS THROUGH THE 60S LOOKS WARRANTED FROM TUESDAY INTO THURSDAY. && .AVIATION... BKN STRATUS AT 4,000 TO 5,000 FEET WAS BEGINNING TO DEVELOP ACROSS THE TAF SITES. AS DEEPER MOISTURE LIFTS NORTH OF THE SFC BOUNDARY ACROSS EXTREME SOUTHERN KS THE CEILINGS SHOULD GRADUALLY LOWER THIS AFTERNOON TO MVFR CRITERIA CLOSE TO 00Z AT ALL TAF SITES. RAIN AND PERHAPS SOME ISOLATED THUNDERSTORMS WILL DEVELOP AS THE ISENTROPIC LIFT AND ASCENT AHEAD OF THE UPPER LOW INCREASES ACROSS THE AREA THIS EVENING. KTOP AND KFOE WILL HAVE THE BETTER CHANCES FOR ISOLATED THUNDERSTORMS THIS EVENING. AS THE UPPER LOW MOVES EAST OF THE CWA THEN THE TAF SITES SHOULD SEE A STEADY LIGHT RAIN DEVELOP AFTER 3Z. CEILINGS WILL BE LOW MVFR AND COULD POSSIBLY DROP TO IFR LEVELS THIS EVENING AND THROUGH THE EARLY MORNING HOURS OF FRI. AFTER 12Z CEILINGS SHOULD BEGIN TO SLOWLY RISE AS THE LIGHT RAIN ENDS. MAY SEE VFR CEILINGS BY THE MID MORNING HOURS OF FRI. STRONG EASTERLY SFC WINDS OF 20 TO 30 KTS WITH GUSTS OF 40 KTS WILL CONTINUE AT ALL TAF SITES AND GRADUALLY VEER TO THE NORTH THIS EVENING AND DIMINISH SLOWLY THROUGH THE NIGHT. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 138 PM CDT THU APR 9 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-101845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 138 PM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE 70. HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH A FEW OF THE THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 35 DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STRONG EAST TO NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL CONTINUE THROUGH THE EVENING HOURS. MOTORIST OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH CAUTION WHEN TRAVELING NORTH TO SOUTH ORIENTED ROADWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 70 CONTINUES INTO EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ALONG AND SOUTH OF INTERSTATE 35 MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 541 PM CDT THU APR 9 2009 KSZ054-058-092315- COFFEY-LYON- 541 PM CDT THU APR 9 2009 ...SIGNIFICANT WEATHER ALERT FOR LYON AND COFFEY COUNTIES... THROUGH 615 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF SOUTHERN LYON AND COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GRIDLEY...OLPE... BURLINGTON...HARTFORD...JOHN REDMOND RESERVOIR...NEOSHO RAPIDS AND NEW STRAWN. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 131 AND 143 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 554 PM CDT THU APR 9 2009 KSZ037-092330- MORRIS- 554 PM CDT THU APR 9 2009 ...SIGNIFICANT WEATHER ALERT FOR MORRIS COUNTY... THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WILSEY...COUNCIL GROVE LAKE... PARKERVILLE...WHITE CITY AND DWIGHT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 106 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
2 hail. Local standard time, as filed.
Relayed by local law enforcement.
Lasted for approximately 3 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166815, 166816.